MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7600
Medical Device Problem Codes Material Puncture/Hole (1504); Short Fill (1575)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The returned catheter was analyzed by optical microscopy and a bite mark with a breach was identified.A breach in the closed loop gas pathway can lead to balloon depressurization resulting in the potential of an underinflated balloon in the patient.Underinflated balloons are known to potentially result in balloon deflation.Obalon's labeling addresses the reported event with warnings for monitoring patients for deflation symptoms and to verify that the final balloon pressure is stable and between 9.0 - 13.0 kpa.
 
Event or Problem Description
A female patient with a first balloon placement of (b)(6) 2018, a failed second balloon placement on (b)(6) 2018, due to the patient biting the catheter during administration, received another second balloon placement procedure on (b)(6) 2018.The balloon capsule was swallowed and inflated during this balloon placement, however, after balloon inflation, the balloon pressure began decreasing.The last observed balloon pressure on the ezfill dispenser prior to catheter ejection was 8.8 kpa which is outside of the labeled balloon inflation pressure range.Representatives from obalon recommended that the physician remove the balloon endoscopically according to the labeling.The catheter was returned to obalon for investigation.A patient x-ray was performed on (b)(6) 2018 during the third balloon placement that indicated all three balloons were inflated.On (b)(6) 2018, the physician communicated to obalon that they decided to leave the second balloon implanted and monitor the patient via x-ray.The patient was scheduled for a two-week follow-up, however was unable to make the appointment.During a one-month follow-up by phone with the prescribing physician, the patient was doing well and had no hunger symptoms.The patient is scheduled for an appointment during the week of (b)(6) 2018 and x-ray is planned to be performed.To date, the balloon has not been removed and no patient injury has been reported.
 
Additional Manufacturer Narrative
Additional information: all three balloons were visualized as inflated via endoscopy during the scheduled removal on (b)(6) 2018.No balloons were deflated and all were successfully removed.Additionally, there were no patient side effects, the stomach and esophagus were healthy, and the patient lost 41 lbs.The balloons were returned to obalon for investigation on august 9, 2018 and inspected on august 13, 2018.The balloon which had been underinflated to 8.8 kpa was visually inspected as normal and the balloon volume was within specification.
 
Additional Manufacturer Narrative
Awareness date typographical error corrected from 05/19/2018 to 04/19/2018.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key7525984
Report Number3009256831-2018-00146
Device Sequence Number1607327
Product Code LTI
UDI-Device Identifier00859810006067
UDI-Public(01)00859810006067
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/22/2018
Device Model Number7600
Device Lot Number171003402
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/20/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/19/2018
Supplement Date Received by Manufacturer05/19/2018
04/19/2018
Initial Report FDA Received Date05/18/2018
Supplement Report FDA Received Date08/23/2018
09/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR
Patient Weight95